Alert archive / Utah / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 24, NWS Salt Lake City, UT

July 8, 2001Cache County, Rich County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 8, 2001, 4:52 PM MDT for Cache County, Rich County, Utah. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 8, 2001, 4:52 PM MDT (22:52 UTC)
Expired
Jul 8, 2001, 5:30 PM MDT
In force
38 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Cache County, UT, Rich County, UT

The radar

The Salt Lake City radar (KMTX), 103 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 10.9 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1053 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1053 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1357 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 082253
SVRSLC

UTC005-033-082330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
452 PM MDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL CACHE COUNTY IN UTAH
  NORTHERN RICH COUNTY IN UTAH
  THIS INCLUDES THE CITIES OF...LAKETOWN...RANDOLPH

* UNTIL 530 PM MDT

* AT 442 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES SOUTHWEST OF RANDOLPH...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  4 MILES NORTHWEST OF RANDOLPH AT 510 PM MDT
  8 MILES SOUTHEAST OF LAKETOWN AT 520 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL REaLAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 4181 11162 4148 11150 4163 11107 4190 11108

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:01 PM MDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 8, 3:01 PM MDT, 1 hour 51 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
301 PM MDT SUN JUL 8 2001

SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL BRING SHOWERS AND
THUNDERSTORMS TO MUCH OF UTAH THROUGH THE EARLY PART OF THIS WEEK.
DRIER AIR WILL MOVE INTO THE GREAT BASIN LATE IN THE WEEK.

DISCUSSION...INTENSE WET THUNDERSTORMS DEVELOPED TODAY OVER NORTHERN
UTAH.  CELLS OVER THE STANSBURY AND OQUIRRH MOUNTAIN ENHANCED BY LAKE
BREEZE CONVERGENCE GENERATED HEAVY RAINFALL WITH FLASH FLOODING
REPORTED IN THE TOOELE VALLEY. HEAVY RAIN HAS DECREASED BUT
SCATTERED STORMS PERSIST. SOUTH IS QUIET SO FAR TODAY. THAT MAY
CHANGE LATE TONIGHT AS UPPER LEVEL FRONT OVER THE GULF OF CALIFORNIA
APPROACHES.

NEW 18Z ETA LOOKS VERY INTERESTING FOR MONDAY AFTERNOON AND NIGHT.
MODEL NOW DEEPENS THE TROUGH COMING UP FROM THE SOUTHWEST INTO A 500
MB LOW AS IT MOVES NORTH ALONG THE NEVADA BORDER MONDAY AFTERNOON
AND NIGHT. HEAVY RAINS POSSIBLE...ESPECIALLY FOR THE WESTERN
PORTIONS.

DRYING TREND LATER IN THE WEEK LOOKS ON TRACK. NO CHANGES TO THE
EXTENDED AT THIS TIME.

SLC 4663 CDC 3643  GIBSON

.SLC...NONE.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:27 PM MDTFlash Flood WarningSLCPiute, Sevier78 min
Jul 8, 11:23 AM MDTFlash Flood WarningSLCTooele82 min
Jul 8, 12:45 PM MDTFlash Flood WarningSLCTooele75 min
Jul 8, 12:58 PM MDTFlash Flood WarningSLCTooele92 min
Jul 8, 5:50 PM MDTFlash Flood WarningSLCKane, San Juan85 min

Nearby

Severe Thunderstorm Warnings in Utah, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.